Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 15, 1998, 3:40 AM CDT for Codington County, Hamlin County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 3:40 AM CDT (08:40 UTC)
- Expired
- May 15, 1998, 4:10 AM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Codington County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 3:50 AM CDT | Hail 1.75 | Watertown, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2296 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 150840 RRA SVRABR SDC029-057-150910- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 340 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CODINGTON COUNTY IN NORTHEASTERN SOUTH DAKOTA NORTHERN HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA * UNTIL 410 AM CDT * AT 339 AM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES SOUTHWEST OF WATERTOWN OR 1 MILE SOUTHWEST OF GROVER MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GROVER AT 340 AM CDT WATERTOWN AT 355 AM CDT RAUVILLE V AT 400 AM CDT THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. GS/LVQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:25 PM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, May 14, 9:25 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 925 PM CDT THU MAY 14 1998 HAVE UPDATED ZONES FOR SCATTERED THUNDERSTORMS IN CENTRAL ZONES... AND TO RAISE POPS IN WC MINN ZONES. .ABR...NONE. MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:44 PM CDT | Tornado Warning | ABR | Lyman | 46 min |
| May 14, 8:50 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 50 min |
| May 14, 9:41 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day | 29 min |
| May 14, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 47 min |
| May 14, 10:09 PM CDT | Severe Thunderstorm Warning | ABR | Day | 46 min |
| May 14, 11:06 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 49 min |
| May 14, 11:26 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 34 min |
| May 15, 4:37 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 33 min |
| May 15, 2:52 PM CDT | Flash Flood Warning | ABR | Spink | 4 hr |
| May 15, 2:57 PM CDT | Flash Flood Warning | ABR | Spink | 4 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.